Combined intoxication with a tricyclic antidepressive agent and a neuroleptic.

Abstract

We report the case of a patient who co-ingested a tricyclic antidepressant (2500 mg of doxepin) and a neuroleptic drug (3500 mg of prothipendyl). Following overdose either agent can affect the central nervous and cardiovascular systems, inducing arrhythmias, conduction disturbances and hypotension. The presented case illustrates that a combined overdose of tricyclic antidepressants and neuroleptics enhances the possible toxic effects of each drug and especially the risk for adverse cardiac events. The clinical features and management of this combined intoxication are discussed. Treatment with sodium bicarbonate readily corrected a potentially life-threatening cardiac arrhythmia and is therefore suggested to be imperative in the treatment of these cases.

Cite this paper

@article{Diltoer1996CombinedIW, title={Combined intoxication with a tricyclic antidepressive agent and a neuroleptic.}, author={Marc W Diltoer and Lien Poelmans and Ives Hubloue and Herbert D M H Spapen and Viviane Maes and Luc P Huyghens}, journal={European journal of emergency medicine : official journal of the European Society for Emergency Medicine}, year={1996}, volume={3 1}, pages={52-5} }